Lane County is experiencing increased drug overdoses resulting in calls for emergency assistance, visits to the emergency room, and death due to fentanyl-contaminated substances. Nationally, the rate of overdose deaths among teenagers nearly doubled in 2020.
Oregon has seen increased youth access to contaminated pills and powders containing fentanyl. In response, Lane County Public Health has developed a campaign called Fentanyl Aware, to raise awareness and save lives. The campaign, which Springfield Public Schools is proud to serve as a partner, educates youth, families, and their communities about the risk of drug overdose and ways to stay safe.
Nationally, among those aged 14-18, overdose deaths increased 94% in 2020 and another 20% in 2021.
Fentanyl is a synthetic opioid that is tasteless, odorless, and extremely potent. One dose of fentanyl is up to 50 times stronger than heroin and up to 100 times stronger than morphine.
Fentanyl is often mixed into fake pills. People who buy these from the internet, social media, friends, or dealers believe they are getting one drug when they are actually getting Fentanyl.
Every person is different, but two salt-sized grains of fentanyl can be enough to cause an adult to overdose. Fentanyl can stop breathing within seconds and is causing overdoses and deaths in Lane County.
Know the signs of an opioid overdose:
- Pinpoint pupils
- Slow, shallow, or no breathing
- Gurgling or snoring
- Difficult to wake or can’t wake
- Extreme drowsiness
- Cold, clammy skin
- Gray or blue skin, fingernails, or lips
Narcan, also known as naloxone, can quickly reverse opioid overdoes including those caused by fentanyl. Anyone, including teenagers, can get Narcan by asking a pharmacist to provide it.
To learn more about the dangers of fentanyl visit FentanylAware.com.